I have been waking up around 4:00 am during deep sleep with a headache that starts in the back of my head then moves around on both sides until my head feels as though it 's about to explode. This has been going on for years, and getting worse. Once it starts, I can 't seem to control it. I have had migraine for over 40 years occurring in one eye only, and have lived with it, but nothing has ever been this painful and out of control. I have ended up in the ER seven times in the last few months having to have IV Dilaudid. I vomit with this type of headache, which I never did with my usual migraine. I have been diagnosed with Occipital Neuralgia, and given injections of everything from Botox to Lidocaine, and tried two years of PT. Today I went to a world expert in O N, and was told that it isn't O N, but some type of nocturnal migraine, but he can 't figure out what is causing it. It seems to come on only when I 'm in the deepest part of my sleep. Is there something as a preventative I could try for this? He had me set my alarm at 2:00am to see if breaking the cycle and waking myself before I would normally get the headache to see if this works. I still don 't understand, if this proves that I shouldn't go into REM or a deep sleep to prevent this headache from happening, what do I do about it on a long term basis? I can 't keep waking myself up every night and go to work the next day. These headaches only come on during sleep, never during the day. If I catch it in time, before it 's out of control, I find that the Imitrex helps. But this is happening every night. Sharon.
There are a couple of things to check out:
Sleep issues can be strong Migraine triggers. Too much, too little, disrupted, and poor quality sleep can all be issues. Check out our video, Migraines, Headaches, and Sleep.
There's also a headache disorder, called hypnic headache, which is characterized by headaches that wake you at the same time every night or early morning. You can read more about that in Hypnic Headache - The Basics.
Regarding Imitrex use, using it more than two or three days a week can actually make matters worse by causing headaches called medication overuse headaches. For more information on this, please see Medication Overuse Headache - When the Remedy Backfires.
If your doctor isn’t able to help you, it may well be time to consult a Migraine and headache specialist. It’s important to note that neurologists aren’t necessarily Migraine and headache specialists. Take a look at the article Migraine and Headache Specialists - What's So Special? If you need help finding a Migraine specialist, check our listing of Patient Recommended Migraine and Headache Specialists.
John Claude Krusz and Teri Robert
To review other questions from our Ask the Clinician Column,
browse the Ask the Clinician archives.
If you need help finding a Migraine and headache specialist,
visit our listing of Patient Recommended Specialists.
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.
If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.